Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 196, NWS Kansas City, MO

June 27, 2001Johnson County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 27, 2001, 2:03 PM CDT for Johnson County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 27, 2001, 2:03 PM CDT (19:03 UTC)
Expired
Jun 27, 2001, 3:00 PM CDT
In force
57 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Johnson County, KS

The radar

The Pleasant Hill radar (KEAX), 46 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 271904
SVRMCI

KSC091-272000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
203 PM CDT WED JUN 27 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS
  THIS INCLUDES THE CITY OF OLATHE

* UNTIL 300 PM CDT

* AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM JUST NORTH OF STANLEY...OR ABOUT 9 MILES
  SOUTHEAST OF OLATHE...MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OLATHE AT 220 PM CDT
  SPRING HILL AT 245 PM CDT
  GARDNER AT 250 PM CDT
  EDGERTON KS AT 300 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

IN ADDITION TO HAIL AND DAMAGING WINDS...EXTREMELY FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3892 9483 3874 9506 3874 9461 3897 9462

JULY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:35 PM CDT, 28 minutes earlier.

Area forecast discussion, Jun 27, 1:35 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
135 PM CDT WED JUN 27 2001

FORECAST CHALLENGES THIS FORECAST PACKAGE INCLUDE WX ASSOCIATED WITH
RETROGRESSION OF UPR LO.

PER LATEST SURFACE ANALYSIS...THE WRMFNT WAS LOCATED WELL TO THE N
OF THE FORECAST AREA ACRS ND/MN...WITH SOUTHERLY FLO FOR MUCH OF THE
PLNS.  HI PRES WAS CNTRD NR TN.  STRONGER S WNDS WERE NOTED IN THE
BETTER PRESSURE GRADIENT OVR KS...WITH LIGHT SOUTHEAST FLOW ACRS THE
FCST AREA.  IN GENERAL...DEWPOINTS WERE IN THE 60S... HOWEVER...
POCKETS OF DEWPOINTS IN THE LOWER 70S WERE REPORTED NR MCI.  AN
OUTFLOW BOUNDARY HAD PUSHED THRU KUNO WITH NE WNDS AND TEMPS IN THE
60S.  VSBL STLT HIGHLIGHTS CU FIELD INCREASING IN AN ARC FM GRANT
CITY...THROUGH STJ...BACK THRU MKC TO SEDALIA.  PERSISTENT TSRA
LIBERTY SWD THIS AM WITH ECHOES NR SEDALIA AND MORE RECENTLY NEAR
DOWNTOWN AND SRN JACKSON CO.

SHORT TERM MODELS IN AGREEMENT THAT UPR LO OVR SE MO AT 12Z WILL
REMAIN NRLY STATIONARY OVR ERN MO/SRN IL TAF...THEN RETROGRADE
SLIGHTLY FARTHER WEST OVR MO THRU FRI AM...GRADUALLY WEAKENING AND
SLIPPING SOUTHWEST TO TX.  MEANWHILE...AN UPR RIDGE STRENGTHENS FM
THE SW INTO THE CNTRL PLNS DURING THE PD.

EXPECT TSRA TO INCREASE IN COVERAGE AND INTENSITY DURING THE AFT HRS
AND CONTINUE OVERNIGHT AS DAYTIME HEATING/LOCATION OF MID LEVEL COLD
POOL INCREASES INSTABILITY AND UVV INCREASES.  SPC HAS THE SRN THIRD
OF THE FCST AREA IN THE DAY1 SLIGHT RISK AND JUST SLIGHTLY N OF THIS
AREA IN THE DAY 2 OUTLOOK.  LAPSE RATES IN THE 7-500MB LAYER NOT AS
STEEP AS TUES AND 6-500MB LAYER HAS STEEPER LAPSE RATES IN NW MO
OVERNIGHT.  STEERING FLOW WEAK BELOW 6OOMB THEN WNDS INCREASE FM THE
N.  AREA OF CONCERN GENERALLY IN 10 TO 12 DEGREE C DEWPOINT AIR THRU
THU AM...WHEN DEWPOINT FALL SLIGHTLY TO THE 8 TO 11 DEG RANGE.  WET
BULB ZERO HGT TO START BETWEEN 10-11000 FT...LOWERING TO 9-10000 FT
FRI AM.  SLIGHT RISK WARRANTED WITH RISK OF GUSTY WNDS AND SOME
HAIL.  PWS OF 1.1 TO 1.4 INCHES THRU FRI.  DUE TO THE SLOW MOVEMENT
OF LOOSELY ORGANIZED CELLS...ISOLATED BRIEF HEAVY RAINS LIKELY.
TSRA TO CONTINUE AS LONG AS WE ARE IN THE VCNTY OF THE UPR LOW.
BETTER TSRA COVERAGE WILL OCCUR ACRS THE S/SE PORTION OF THE FCST
AREA...WITH LEAST COVERAGE IN THE NW.

TEMPERATURES THIS AM WERE CLOSE TO 70 AT STJ/MKC/MCI WITH LOWER AND
MID 60S NEAR SEDALIA.  EXPECT SIMILAR TEMPS THU AM IN THE 60S.  HIGH
TEMPS THU TO AGAIN REACH THE UPR 80S FOR MOUND CITY/SJT.  INCREASED
CLDCVR TO HOLD TEMPS DOWN...GENERALLY IN THE LOWER TO MID 80S FOR
MKC/SEDALIA.  FOR FRIDAY...EXPECT MORE OF THE SAME WITH ONGOING TSRA
IN THE SE AND TSRA REDVELOPING NW FCST AREA WITH TEMPERATURE
GRADIENT NW TO SE FROM MOUND CITY TO SEDALIA.

EXTENDED CONTINUES CHC OF TSRA INTO SAT AND NEW MRF/AVN HAS SOME
THREAT OF TSRA FOR SUN WITH THE FNT PUSHING INTO NRN MO.  BETTER
CHCS TO7 THE N AND THE S. WILL INCLUDE CHC TSRA TUES.

.EAX...

ZAPOTOCNY

In the hours before

Special weather statement, Jun 27, 1:00 PM CDT, 1 hour 3 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT WED JUN 27 2001

FORECAST: WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING SOUTH OF A KANSAS CITY TO MACON LINE. ACROSS NORTHERN
MISSOURI AN ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE.
HOWEVER...THE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. THE
MAIN THREAT FROM ANY OF THESE STORMS WILL BE BRIEF HEAVY
DOWNPOURS...WIND GUSTS TO 40 MPH AND LIGHTNING.

OUTLOOK: LATE AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
OVER MUCH OF NORTHERN AND CENTRAL MISSOURI AND EASTERN KANSAS
THROUGH THE END OF THE WEEK. THESE STORMS WILL BE WIDELY SCATTERED
IN NATURE AND SHOULD NOT BE SEVERE.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX.

JULY

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.